Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guidelines
Image in Nephrology
Images in Nephrology
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guidelines
Image in Nephrology
Images in Nephrology
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
View/Download PDF

Translate this page into:

Letters to Editor
24 (
3
); 201-202
doi:
10.4103/0971-4065.132030

Membranous nephropathy and carbamazepine

Department of Nephrology, SVIMS, Tirupati, Andhra Pradesh, India
Address for correspondence: Dr. R. Ram, Department of Nephrology, SVIMS, Tirupati, Andhra Pradesh, India. E-mail: ram_5_1999@yahoo.com
Licence

This is an open-access article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3.0 Unported, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Disclaimer:
This article was originally published by Medknow Publications & Media Pvt Ltd and was migrated to Scientific Scholar after the change of Publisher.

Sir,

Membranous nephropathy is the most frequent cause of nephrotic syndrome in adults.[1] The cause cannot be ascertained in about 62-86% cases.[2] Drugs account for 6-9% of secondary membranous nephropathy.[3] The classic offenders are gold, penicillamine, non-steroidal anti-inflammatory drugs and captopril, though there are case reports for many others. We report a patient of secondary membranous nephropathy due to use of carbamazepine.

A 35-year-old man suffered episodes of complex partial seizures about 2 years back. He was initiated on tablet carbamazepine, a controlled release preparation, 200 mg twice a day. He had been using it without interruption. About 6 months before presentation, he noticed swelling of feet and face and increased frothiness of urine. There was no compliant of oliguria, hematuria or graveluria. His pulse was 80 bpm and blood pressure was 110/70 mmHg. Systemic examination was unremarkable. His investigations were reported in Table 1.

Table 1 Investigations

A renal biopsy showed 17 glomeruli. All glomeruli were normal in size and non-proliferative. Capillary loops were stiff, round and patent with a thick basement membrane. Silver methenamine stain showed spikes. Tubules and vascular system was unremarkable. Immunofluorescence showed diffuse granular deposits with IgG (4+) and C3 (2+) along the capillary loops. The features were suggestive of membranous nephropathy.

Carbamazepine was gradually tapered and replaced by sodium valproate. The proteinuria came down to 1.0 g at the end of 6 months. There was an improvement in serum albumin and the serum creatinine was always <1.2 mg/dl. The remission of proteinuria had a temporal relation with withdrawal of the drug. However, spontaneous remission of the membranous nephropathy could also be another possibility. After 2 years of follow-up, he remains symptom free and proteinuria is <1 g/day.

The adverse effects of carbamazepine affecting kidneys include acute tubular necrosis resulting from the toxic effect of carbamazepine,[4] acute tubulointerstitial nephritis[4] and granulomatous interstitial nephritis.[5] In addition, there is one report of carbamazepine induced membranous nephropathy,[4] in which the patient received both phenobarbitone and carbamazepine. After 3 years of use of carbamazepine, he was found to have proteinuria of 7.1 g/day. The renal biopsy revealed membranous nephropathy. The replacement of carbamazepine with sodium valproate ameliorated the proteinuria.

References

  1. , . Membranous glomerulopathy. In: , , eds. Textbook of Nephrology Vol Vol. 1. (1st ed). Baltimore: Williams and Wilkins; . p. :6.42-6.46.
    [Google Scholar]
  2. , , , , , , . Treatment of idiopathic membranous nephropathy. N Engl J Med. 1976;295:741-6.
    [Google Scholar]
  3. , , , , , . Aetiology of membranous glomerulonephritis: A prospective study of 82 adult patients. Nephrol Dial Transplant. 1989;4:172-80.
    [Google Scholar]
  4. , , . Drug points: Membranous glomerulopathy associated with carbemazepine. Br Med J (Clin Res Ed). 1987;294:375.
    [Google Scholar]
  5. , , , , , , . Granulomatous interstitial nephritis associated with atypical drug-induced hypersensitivity syndrome induced by carbamazepine. Clin Exp Nephrol. 2012;16:168-72.
    [Google Scholar]

    Fulltext Views
    67

    PDF downloads
    48
    View/Download PDF
    Download Citations
    BibTeX
    RIS
    Show Sections